CSN Login
Members Online: 9

You are here

Questions about 5FU and Side effects

kim38's picture
kim38
Posts: 6
Joined: May 2006

Hello group,

I've posted a couple of times about my Dad. Brief history. He had tongue/floor of mouth cancer last year and then 8 months later diagnosed with colon cancer (stage III). When he got out of hospital from colon surgery, he had a stroke 3 days later. (the stroke only affected his speech and miraculously wasn't more dibilatating). He began chemo in April (5FU). He wasn't a candidate to take a more aggressive form of chemo (I guess because of the stroke, but I don't know for sure). He's been doing great and tolerating the chemo pretty well. However, he has been having a bad burning sensation in his mouth. Really bad. His head itches a lot, his port is hurting and his shoulders hurt. Last night, he was real down and out. He never complains to us about anything going on with him or bothering him. He stays busy in his yard or with his cattle. It breaks my heart to see him like this. He had a treatment yesterday and I'm just wondering if it affects him so quickly afterwards. I really don't know. Also, he had a PET scan about 3 weeks ago and the oncologist said that one spot lit up about mid chest area, one on the base of his tongue and his vocal cords. He did not seemed concerned about this at all, just said to take the report and scans to the ENT surgeon. From what I read of the report, it said the spots that lit up were from talking (on the vocal cord part) and the others were not big enough to warrant any concern. Do things "light up" for no reason? In the back of our minds, we're a little worried.

Sorry to ramble, I am trying to type real fast since I'm at work. Hope this all made sense. Thanks for "listening".

Kim

Limey's picture
Limey
Posts: 447
Joined: Mar 2004

Hi Kim, Sorry to hear your dad has to go through this. It is never easy but usually we find a way to tollerate it. I did my 5FU on wed and it was not till Friday afternoons that I started to kind of melt. I was fine to work on the Wed and Thursday but by noon on Friday, forget it. Many people got mouth sores from 5fu, i did not. As far as lighting up. stress can cause things to light up. my last scan they found growth at the original site but also my entire left but cheek was lit up. they said no worry, it is from the muscle spasm related to my back and is caused by stress/strain. you may want to have someone else interput the results or at least ask for a more difinitive answer, but, I would not get too excited. Hope your dad's journey gets easier.
Limey

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

Hi Kim,

Has your dad discussed this with his oncologist? When I had 5-FU I did get mouth sores and my oncologist cut the dose. I wanted to keep the dose the same at the time but she said I would end up in the hospital from dehydration, etc, if we did that. I did also take 100 mg of B6 3 times a day but that was mainly to lessen the chance of getting the hand/foot syndrome. As far as the PET scan anything that causes increased cell production such as healing tissue, inflammation, or, of course, cancer can cause spots to light up. Has he had a previous PET scan? If so, a direct comparison would help. With my scans, they always were reporting spots but not comparing until I called them on it.

Dick

klneal
Posts: 8
Joined: Jul 2007

Kim, Sorry to hear about your dad - I will keep him in my prayers.
As far as the mouth sores my mom has used a couple of things that work for her. The first is if you like it drink buttermilk. This really works well. There is also a product that your doctor can prescribe called "magic mouthwash" this works very well too.

Good luck

kim38's picture
kim38
Posts: 6
Joined: May 2006

Thank you to all who responded. Dad is feeling better today. Will go to the ENT dr.s next Friday with a copy of the scans. Will let you all know then. Please pray for us. Kim

Subscribe to Comments for "Questions about 5FU and Side effects"